Heather Pressdee is charged with two counts of homicide, among other crimes, for intentionally overdosing at least three patients with insulin. Her actions led to two deaths and injuries for the third person, all in the second half of last year while she worked at Quality Life Services in Chicora.
Here’s what the police criminal complaint filed to support the charges says happened:
Investigators learned that three patients at the Quality Life nursing facility taken to Butler Memorial Hospital for hypoglycemia, or low blood sugar, following a shift in which Pressdee cared for them.
Two of the men, who died a month apart, were suite mates at the nursing home. Their rooms were connected by a restroom.
In each case, their blood sugar levels dipped from a normal range above 100 to well below 70.
The first patient
The first patient, a 55-year-old man, was not a diabetic.
He died at the hospital from respiratory failure and recurrent febrile illness, with a significant contributing condition to his death being hypoglycemia.
Records show the man was taken to the hospital on two separate occasions for critically low blood sugar.
The first time was in October; his blood sugar level was recorded at 24. He was treated and returned to Quality Life Services.
On Nov. 20, staff noted that the man was lethargic and clammy. Initially, his blood sugar reading was too low to be measured by a test.
Staff gave him glucagon, an emergency medication used to raise blood sugars, to bring his blood sugar to 24. They administered it twice more until his level was 53.
He was taken back to the hospital and admitted. While there, the man’s glucose plunged to a critical low of 17.
Physicians noted in medical files they believed insulin was given by error or intentionally. The man was non-verbal and unable to perform an injection on himself, according to the report. Further testing showed the insulin was not produced naturally by his body.
Hospital staff was never able to remove him from a dextrose drip, another medication used to stabilize blood sugars. He died Dec. 4.
According to police, Pressdee was on duty at Quality Life Services the morning the man was taken to the hospital, she was in charge of the locked medication cart and was assigned to provide care for him.
The second patient
The second patient, an 83-year-old man, was a long-term resident of Quality Life Services. His cause of death, according to records, was listed as respiratory arrest, end stage dementia, chronic kidney disease and heart disease.
He was a non-insulin dependent diabetic, according to records, and was not able to self-administer insulin.
Pressdee worked the overnight shift on Nov. 19-Nov. 20.
At about 7:30 a.m. Nov. 20, that patient was “lethargic and diaphoretic,” the complaint said. The nurse on duty took his blood sugar readings prior to 7:37 a.m., which indicated his blood glucose level was 29.
Medical staff gave him three injections of glucagon — first raising his blood glucose level to 71, then to 63, then 61 — but were unable to raise and maintain his glucose levels, the complaint said. He was taken to Butler Memorial Hospital at 10:35 a.m. — shortly after the first patient.
The second patient was on hospice at Quality Life Services and his family opted to have him taken back to the facility.
He died on Christmas Day.
Police interviewed a certified registered nurse practitioner at Quality Life, Sandra Carroll, who said in the complaint both men were taken to the hospital for hypoglycemia within a half-hour of each other.
The complaint stated that Carroll, who had over 30 years of nursing experience, had never seen this occur and found it “unusual” because the men were only separated by a shared bathroom on the same wing of the facility.
Carroll stated in the complaint that following notification of potential injected insulin, she and the facility’s medical director researched the insulin onset times. Humulin-R is a rapid-acting insulin, and is typically given to diabetics’ before meals and at bedtime, with a snack. It begins to work in about 30 minutes to an hour, and peaks anywhere from five to 10 hours.
For a Humulin-N, which is given routinely if a patient is a diabetic, the onset is an hour to 90 minutes, the peak is four to six hours, and it lasts in the system for a day, the complaint said.
Carroll stated in the complaint if the men were given insulin during the night, the affects would be seen within the time frames the men both started to have their hypoglycemic events.
She had a conversation with Pressdee about the first patient before he died, the complaint said, in which Pressdee stated he would be “better off dead.”
“Carroll stated that while his quality of life wasn’t the best, all medical personnel took an oath to ‘do no harm’ and that it wasn’t up to them when people passed, it was their choice to ensure quality life while they were alive,” the complaint said.
The third patient
The third patient, who lived, was a 73-year-old man who is not a diabetic. Medical records indicate that Pressdee provided direct care to him.
It states the third victim is mentally aware, but physically would be unable to self-administer insulin.
The complaint states that Pressdee last administered medication to the third patient just before 9 p.m. on Aug. 31. At about 11:13 p.m., staff found the third patient seizing in his bed, despite having no known history of seizures.
The nurse on duty did a blood sample, which indicated his blood glucose level was 73. He was taken to Butler Memorial, and medics noted his blood glucose had dropped 11 points within an hour. The hospital called Quality Life Services and asked the nurse on duty if the patient had been provided insulin due to his levels. The phone call from the hospital was noted in the patient’s notes, and was reported to Pressdee, but she did not investigate further, according to the complaint.
His blood sugar was stabilized at Butler Memorial, and he was taken to another facility eight days later.
A nurse who came on duty after Pressdee on Aug. 31, identified only as T.S. in police records, stated that the third patient was “congested and lethargic.” At about 9:30 p.m., T.S. saw Pressdee in the facility, and asked why she was still there. Pressdee said she still had things she needed to do, the complaint said.
T.S. told Pressdee to leave and that she’d handle things, the complaint said, but Pressdee insisted on staying. T.S. saw Pressdee walk down the hallway where the third patient lived. When T.S. responded to the third victim during his seizure, T.S. noticed a box of lancets, used to check blood sugar, on a table in the room. T.S. found that “odd,” because neither the third patient nor his roommate at the time — the first patient — were diabetic, and that boxes of lancets are usually kept in a storage room.
Police interviewed Dr. Angela Rhoades, the ICU admitting physician at Butler Memorial Hospital on Aug. 31. It was her opinion that the third victim was injected with insulin. She believed that his seizures were caused by a sugar crash. She said his blood sugar level of 11 was “profoundly low.”
He received a “significant amount” of sugar infusion, and that lab results for the patient showed an elevated level of insulin.